Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 199, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1998, 3:48 PM CDT for Wilcox County, Alabama. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1998, 3:48 PM CDT (20:48 UTC)
- Expired
- Jun 20, 1998, 5:00 PM CDT
- In force
- 72 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Wilcox County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1738 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
764 WUUS1 KMOB 202046 RRA SVRMOB ALC131-202200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 348 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILCOX COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 500 PM CDT * AT 346 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 17 MILES EAST OF CAMDEN OR 1 MILE NORTHEAST OF SNOW HILL... AS INDICATED BY DOPPLER RADAR... MOVING SOUTH 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - SNOW HILL BY 350 PM CDT FURMAN BY 350 PM CDT MCBRYDES BY 350 PM CDT ALLENTON BY 410 PM CDT RUTHVEN BY 430 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 PM CDT, 41 minutes earlier.
Area forecast discussion, Jun 20, 3:07 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 307 PM CDT SAT JUN 20 1998 WEAKENING SHORT WAVE TROF CONTINUIES TO LINGER OVER THE SE US WITH WEAK SFC TROF AND THETE AXIS EXTENDING FROM NORTHERN AL SOUTHWARD TO NEAR GZD THEN EASTWARD INTO SOUTH CENTRL GA. ALONG THIS BOUNDARY INCREASED MOISTURE CONVERGENCE COMBINED WITH AFTERNOON HEATING AND THEMODYNAMIC FORCING HAS ALLOWED SCT TS TO DEV MAINLY NORTH AND EAST OF LINE FROM GROVEHILL TO CEW. WITH CONTINUE DEVELOPED IN THESE AREAS THIS AFT BELIEVE FURTHER DEVELOPMENT SOUTHWARD IS LIKELY ALONG POSSIBLE OUTFLOWS FROM EXISTING STORMS. LATER IN THE PD FOR SUN AND MON SHORT WAVE TROF WILL SAG SOUTHWARD AND WEAKEN NEAR THE CST THROUGH THE PD THUS GIVING WAY TO EXTRA LIFT FOR SCT TS DEVELOPMENT BY EACH AFT. WILL STAY CLOSE TO CURRENT FWC TEMPS. OVER THE COASTAL WATERS...RIDGING BUILDS SLIGHTLY OVER THE NORTHERN GULF THROUGH SUN. WEST/SOUTHWEST WINDS AT 10/15 KNOTS WILL CONTINUE WITH SEAS 2/3 FEET. MOB 75/95/74/95 3323 PNS 76/95/75/95 3323 DTS 78/88/77/88 3323 EVR 74/95/73/96 3323 32
In the hours before
Special weather statement, Jun 20, 10:25 AM CDT, 5 hours 23 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-211200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1025 AM CDT SAT JUN 20 1998 DAYTIME HEATING WILL ONCE AGAIN PRODUCE AN UNSTABLE ATMOSPHERE ACROSS THE REGION BY THE EARLY AFTERNOON. SEVERAL COOL SPOTS LEFT BY THE PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS. THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY DURING THE EVENING. SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE MID AFTERNOON THROUGH EARLY EVENING HOURS. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:06 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 54 min |
| Jun 19, 8:03 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 57 min |
| Jun 19, 8:30 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 60 min |
| Jun 19, 8:35 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 55 min |
| Jun 19, 9:01 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 74 min |
| Jun 20, 2:58 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 77 min |
| Jun 20, 3:03 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 72 min |
| Jun 20, 3:21 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 69 min |
| Jun 20, 3:39 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 81 min |
| Jun 20, 3:58 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 77 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 57 min |
| Jun 20, 5:48 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 57 min |
| Jun 20, 6:06 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 69 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.